Pituitary enlargement and hyperprolactinaemia were induced in male rats by a single subcutaneous injection of 2 mg oestradiol benzoate in oil. Two months after treatment, when oestrogen levels were normal, serial blood samples for determination of plasma concentrations of prolactin were obtained from undisturbed aninmals through an indwelling right atrial cannula which had been implanted 7-10 days before. Basal concentrations of prolactin were obtained in treated and control rats, and responses of prolactin to intravenous injections of thyrotrophin releasing hormone (TRH), apomorphine, butaclamol and fenfluramine were measured. Sustained hyperprolactinaemia with pituitary hyperplasia was achieved in only 20% of animals. Responses of prolactin to TRH were the same in control, oestrogen-treated hyperprolactinaemic and non-hyperprolactinaemic rats, indicating normal pituitary responsiveness to one prolactin releasing factor. Complete suppression of prolactin concentrations by apomorphine occurred in hyperprolactinaemic animals, whereas no suppression could be demonstrated in animals with normal (low) basal prolactin levels, indicating good responsiveness of hyperplastic pituitary glands to dopamine inhibition. Dopamine receptor blockade by butaclamol resulted in a vigorous prolactin response in animals with sustained hyperprolactinaemia, indicating that dopaminergic prolactin inhibitory mechanisms remain qualitatively intact, but the response was quantitatively less than in controls, suggesting insufficient hypothalamic release of dopamine. Responses of prolactin to certain doses of fenfluramine were completely abolished in hyperprolactinaemic animals, indicating diminished sensitivity of serotoninergic prolactin releasing factor mechanisms. Prolactin releasing factor unresponsiveness and relative insufficiency of dopaminergic activity could be regarded as physiologically appropriate responses to chronic hyperprolactinaemia. Thus oestrogen-induced chronic hyperprolactinaemia appears to be entirely of pituitary origin.